Alert archive / Kansas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 232, NWS Goodland, KS

July 17, 2008Rawlins County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jul 17, 2008, 5:37 PM CDT for Rawlins County, Kansas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2008, 5:37 PM CDT (22:37 UTC)
Expired
Jul 17, 2008, 6:15 PM CDT
In force
38 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon

County Rawlins County, KS

The radar

The Goodland radar (KGLD), 87 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.6 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2008-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2481 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2008-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2481 J/kg
Mixed-layer CIN
-134 J/kg
Mixed-layer LCL
812 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 172237
SVRGLD
KSC153-172315-
/O.NEW.KGLD.SV.W.0232.080717T2237Z-080717T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
537 PM CDT THU JUL 17 2008

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL RAWLINS COUNTY IN NORTHWEST KANSAS...

* UNTIL 615 PM CDT

* AT 535 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
  THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR ATWOOD...MOVING
  NORTHEAST AT 13 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LUDELL AROUND 555 PM CDT...

THIS INCLUDES HIGHWAY 36 BETWEEN MILE MARKERS 52 AND 67.

PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.

LAT...LON 3996 10085 3979 10074 3970 10099 3983 10109
TIME...MOT...LOC 2237Z 238DEG 11KT 3979 10099

$$

LOCKHART
2 follow-up statements
000 
WWUS53 KGLD 172253
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
454 PM MDT THU JUL 17 2008

KSC203-172345-
/O.CON.KGLD.SV.W.0233.000000T0000Z-080717T2345Z/
WICHITA KS-
554 PM CDT THU JUL 17 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR NORTHERN WICHITA COUNTY...

AT 552 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR LEOTI...MOVING NORTHEAST AT 31 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  MARIENTHAL AROUND 600 PM CDT...

PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.

LAT...LON 3860 10148 3869 10127 3869 10122 3868 10121
      3868 10114 3869 10111 3850 10112 3845 10146
TIME...MOT...LOC 2254Z 246DEG 27KT 3853 10130

$$
000 
WWUS53 KGLD 172311 RRA
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
511 PM MDT THU JUL 17 2008

KSC153-172321-
/O.EXP.KGLD.SV.W.0232.000000T0000Z-080717T2315Z/
RAWLINS KS-
611 PM CDT THU JUL 17 2008

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL RAWLINS COUNTY
WILL EXPIRE AT 515 PM MDT/615 PM CDT/...

THIS INCLUDES HIGHWAY 36 BETWEEN MILE MARKERS 52 AND 67.

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND IS
NO LONGER SEVERE.

LAT...LON 3996 10085 3979 10074 3970 10099 3983 10109
TIME...MOT...LOC 2311Z 238DEG 11KT 3985 10087

$$

LOCKHART

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 3:16 PM CDT, 2 hours 21 minutes earlier.

Area forecast discussion, Jul 17, 3:16 PM CDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
216 PM MDT THU JUL 17 2008

.DISCUSSION...
WEAKLY CAPPED ATMOSPHERE HAS GIVEN WAY TO THUNDERSTORMS ACROSS
THE HIGH PLAINS THIS AFTERNOON. COLD FRONT IS CONTINUING TO SAG
SOUTH OVER SOUTHERN NEBRASKA WHILE AGITATED CU AND OTHER
THUNDERSTORMS ARE DEVELOPING SOUTH OF THE COLD FRONT. 12Z
SOUNDINGS OVER KDDC AND KLBF WERE AN EARLY INDICATOR OF WHAT THE
CURRENT TRENDS AS CAPE VALUES RANGED FROM 2200 TO 4300 J/KG WITH PW
VALUES BETWEEN 1.4 TO 1.6 INCHES. THUNDERSTORMS THIS AFTERNOON
AND TONIGHT MAY BECOME SEVERE WITH THE PRIMARY THREATS BEING
LARGE HAIL AND DAMAGING WINDS. ALSO...STORM MOTION IS AROUND 6
KTS...AND WITH THE ABUNDANT MOISTURE...PRESENT HEAVY RAINFALL IS
POSSIBLE WITH ANY THUNDERSTORM. HAVE ISSUED A FLASH FLOOD WATCH FOR THE
THE NORTHEASTERN PORTION OF THE FCAST AREA AS IT LOOKS LIKE THIS
PORTION WILL RECEIVE HIGHEST RAINFALL AMOUNTS.

THE COLD FRONT WILL CONTINUE TO MOVE FURTHER SOUTH
OVERNIGHT...AND EVENTUALLY UNDERGO FRONTOLYSIS...HOWEVER THE
ATMOSPHERE REMAINS MOIST AND UNSTABLE OVERNIGHT THROUGH FRIDAY
EVENING...SO THUNDERSTORMS AND ADDITIONAL RAINFALL IS POSSIBLE.
DUE TO CLOUD COVER...TEMPERATURES WILL BE COOLER ACROSS THE FA
WITH HIGH TEMPERATURES WARMING INTO THE MIDDLE 80S.

BY EARLY WEEKEND HIGH PRESSURE WILL SET UP OVER THE FOUR CORNERS
REGION AND STRENGTHEN. SOUTH WINDS WILL RESUME OVER THE
AREA...AIDING IN WARMER TEMPERATURES AND MOISTURE RETURN. BY EARLY
WEEK TEMPERATURES WILL RESPOND AND WARM BACK INTO THE UPPER 90S AND
IN SOME PLACES REACH OVER 100. A SERIES OF SHORTWAVE TROUGHS WILL
SLIDE THROUGH THE AREA AFTER TUESDAY GIVING WAY TO ADDITIONAL THUNDERSTORMS.

&&

.AVIATION...
1203 PM MDT THU JUL 17 2008

FOR THE 18Z TAFS... A COLD FRONT WILL MAKE ITS WAY ACROSS THE TRI
STATE REGION LATE THIS AFTERNOON AND EVENING. ALONG WITH THE FRONT
WE WILL SEE THE POSSIBILITY OF HEAVY RAIN AT BOTH TERMINALS. MVFR
CONDITIONS MAY EXIST IF SOME OF THE STRONGER STORMS MAKE IT TO THE
TERMINALS. OTHERWISE...THE WINDS WILL BE VARIABLE THROUGH THE NIGHT
AND EVENTUALLY TURN NORTHEASTERLY BY DAYBREAK.

KJ
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR KSZ002>004-014>016.

NE...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR NEZ080-081.

CO...NONE.
&&

WFO GOODLAND
Hazardous weather outlook, Jul 17, 11:20 AM CDT, 6 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1020 AM MDT THU JUL 17 2008

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-181330-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1020 AM MDT THU JUL 17 2008 /1120 AM CDT THU JUL 17 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING ACROSS
PORTIONS OF EASTERN COLORADO AND SOUTHWESTERN NEBRASKA. THESE STORMS
WILL BE SLOW MOVING AND WILL BE CAPABLE OF PRODUCING VERY HEAVY RAIN. IN
ADDITION TO HEAVY RAINFALL...THESE STORMS WILL ALSO BE CAPABLE OF
PRODUCING LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL CONTINUE THROUGH FRIDAY NIGHT. AT THIS TIME THE
MAIN THREATS APPEAR TO BE PERIODS OF HEAVY RAIN AND CLOUD TO GROUND
LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.

KJ

In the hours before

Local storm report, Jul 17, 4:26 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
326 PM MDT THU JUL 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0321 PM     HAIL             3 W TRENTON             40.17N 101.07W
07/17/2008  E0.75 INCH       HITCHCOCK          NE   TRAINED SPOTTER

            MOSTLY PEA SIZE HAIL BUT LARGEST WAS PENNY SIZE.

&&

FOLTZ
Local storm report, Jul 17, 4:54 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
354 PM MDT THU JUL 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             3 W TRENTON             40.17N 101.07W
07/17/2008  E1.00 INCH       HITCHCOCK          NE   CO-OP OBSERVER

            QUARTER SIZE HAIL AT TRENTON DAM.

&&

FOLTZ
Special weather statement, Jul 17, 5:34 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
434 PM MDT THU JUL 17 2008

KSZ042-172300-
WICHITA-
534 PM CDT THU JUL 17 2008

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR WICHITA COUNTY IN WEST CENTRAL KANSAS...

AT 531 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT A THUNDERSTORM WAS RAPIDLY DEVELOPING NEAR SELKIRK...AND
MOVING NORTHEAST AT 27 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH IS EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THIS STORM INTENSIFIES AND
BECOMES SEVERE.

FOLTZ
Special weather statement, Jul 17, 5:35 PM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
435 PM MDT THU JUL 17 2008

KSZ002-172300-
RAWLINS-
535 PM CDT THU JUL 17 2008

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR RAWLINS COUNTY IN NORTHWEST KANSAS...

AT 531 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ATWOOD...AND MOVING NORTHEAST AT 10 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

LOCKHART
Local storm report, Jul 17, 5:36 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
436 PM MDT THU JUL 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 PM     HAIL             1 SW ATWOOD             39.80N 101.05W
07/17/2008  E1.00 INCH       RAWLINS            KS   NWS EMPLOYEE

&&

HENDERSON
Local storm report, Jul 17, 5:37 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
437 PM MDT THU JUL 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             ATWOOD                  39.81N 101.04W
07/17/2008  E1.00 INCH       RAWLINS            KS   TRAINED SPOTTER

            HAIL RANGED FROM A HALF OF AN INCH TO AN INCH.

&&

JMARTIN

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 2:41 PM CDTFlash Flood WatchGLDDecatur, Graham, Norton, Rawlins, Sheridan, Thomas8 hr
Jul 17, 5:06 PM CDTSevere Thunderstorm WarningGLDLogan, Wallace33 min
Jul 17, 5:45 PM CDTSevere Thunderstorm WarningGLDWichita14 min
Jul 17, 5:47 PM CDTSevere Thunderstorm WarningGLDRawlins24 min
Jul 17, 6:16 PM CDTSevere Thunderstorm WarningGLDCheyenne35 min
Jul 17, 6:20 PM CDTSevere Thunderstorm WarningGLDRawlins, Thomas20 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.